Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 28, 2017, 4:44 PM CST for Marshall County, Peoria County, Stark County, Illinois. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 4:44 PM CST (22:44 UTC)
- Expired
- Feb 28, 2017, 5:35 PM CST
- In force
- 51 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Marshall County, IL, Peoria County, IL, Stark County, IL
The radar
The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 4:45 PM CST | HAIL 0.75 | 4 Wnw Brimfield, IL | CORNER OF I74/RT78. |
| Feb 28, 4:45 PM CST | HAIL 0.75 | 4 Wnw Brimfield, IL | CORNER OF I74/RT78...CORRECTION FOR ESTIMATED. |
| Feb 28, 4:58 PM CST | HAIL 1.75 | Princeville, IL | . |
| Feb 28, 5:04 PM CST | HAIL 1 | 4 S Lawn Ridge, IL | . |
| Feb 28, 5:15 PM CST | HAIL 1 | Chillicothe, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 2:57 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
480
WUUS53 KILX 282244
SVRILX
ILC123-143-175-282345-
/O.NEW.KILX.SV.W.0005.170228T2244Z-170228T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
444 PM CST TUE FEB 28 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northern Peoria County in central Illinois...
Southern Stark County in north central Illinois...
Western Marshall County in central Illinois...
* Until 545 PM CST
* At 444 PM CST, a severe thunderstorm was located near Elmwood, or
20 miles north of Canton, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lacon, Chillicothe, Henry, Princeville, Rome, Wyoming, Dunlap,
Toulon, Brimfield, Sparland, West Jersey, Laura, Elmore, Camp
Grove, Castleton, Hopewell, Duncan, Marshall-Putnam County
Fairgrounds, Marshall County Airport and Monica.
This includes Interstate 74 between mile markers 69 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
&&
A tornado watch remains in effect until 1000 PM CST for north central
and central Illinois.
LAT...LON 4115 8933 4112 8933 4111 8936 4110 8932
4093 8933 4092 8947 4086 8952 4080 8998
4108 8998 4115 8946
TIME...MOT...LOC 2244Z 249DEG 49KT 4085 8998
HAIL...1.25IN
WIND...60MPH
$$
Shimon3 follow-up statements
081
WWUS53 KILX 282301
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
501 PM CST TUE FEB 28 2017
ILC123-143-175-282345-
/O.CON.KILX.SV.W.0005.000000T0000Z-170228T2345Z/
Peoria-Stark-Marshall-
501 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR NORTHEASTERN PEORIA...SOUTHERN STARK AND WESTERN MARSHALL
COUNTIES...
At 501 PM CST, a severe thunderstorm was located near Dunlap, or 11
miles northwest of Peoria, moving east at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lacon, Chillicothe, Henry, Princeville, Rome, Wyoming, Dunlap,
Toulon, Sparland, West Jersey, Camp Grove, Castleton, Hopewell,
Duncan, Marshall-Putnam County Fairgrounds, Marshall County Airport,
Monica and Lawn Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
&&
A tornado watch remains in effect until 1000 PM CST for north central
and central Illinois.
LAT...LON 4115 8933 4112 8933 4111 8936 4110 8932
4093 8933 4092 8947 4086 8952 4082 8983
4108 8998 4115 8946
TIME...MOT...LOC 2301Z 253DEG 45KT 4090 8971
HAIL...1.75IN
WIND...60MPH
$$
Shimon109
WWUS53 KILX 282317
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
517 PM CST TUE FEB 28 2017
ILC123-143-175-282345-
/O.CON.KILX.SV.W.0005.000000T0000Z-170228T2345Z/
Peoria-Stark-Marshall-
517 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR NORTHEASTERN PEORIA...EAST CENTRAL STARK AND WESTERN MARSHALL
COUNTIES...
At 517 PM CST, a severe thunderstorm was located near Lacon, moving
east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lacon, Chillicothe, Henry, Rome, Sparland, Camp Grove, Hopewell,
Marshall-Putnam County Fairgrounds, Marshall County Airport and Lawn
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
&&
A tornado watch remains in effect until 1000 PM CST for north central
and central Illinois.
LAT...LON 4115 8933 4112 8933 4111 8936 4110 8932
4093 8933 4092 8947 4086 8952 4086 8956
4108 8971 4112 8965 4115 8946
TIME...MOT...LOC 2317Z 249DEG 49KT 4098 8944
HAIL...1.25IN
WIND...60MPH
$$
Shimon392
WWUS53 KILX 282335
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
535 PM CST TUE FEB 28 2017
ILC123-143-175-282343-
/O.CAN.KILX.SV.W.0005.000000T0000Z-170228T2345Z/
Peoria-Stark-Marshall-
535 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEORIA...EAST
CENTRAL STARK AND WESTERN MARSHALL COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of western
Marshall and Peoria and Stark counties. Therefore the warning has
been cancelled.
A tornado watch remains in effect until 1000 PM CST for north central
and central Illinois.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Marshall County until 6 pm.
Remember, a Tornado Warning still remains in effect for southern
Marshall county until 6 pm.
LAT...LON 4115 8933 4112 8933 4111 8936 4110 8932
4093 8933 4092 8947 4086 8952 4086 8956
4108 8971 4112 8965 4115 8946
TIME...MOT...LOC 2332Z 249DEG 49KT 4106 8917
$$
ShimonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:20 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Feb 28, 3:20 PM CST, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 320 PM CST Tue Feb 28 2017 .SHORT TERM...(This evening through Wednesday) ISSUED AT 318 PM CST Tue Feb 28 2017 20z/2pm surface analysis shows 1000mb low over eastern Iowa, with warm front extending southeastward along/just north of the I-74 corridor. MUCAPE values have increased to 1000J/kg while 0-1km bulk shear has been enhanced to 30-35kt near the boundary. Based on these parameters, it appears convection will first initiate near the warm front across the northern KILX CWA within the next hour or two. While these first cells will quickly shift into northern Illinois, additional cells developing within the main instability/shear axis across southwest Illinois will lift into the area by early evening. Any storms that fire late this afternoon into the early evening will be capable of damaging wind gusts in excess of 60mph, large hail greater than quarter-sized, and a few tornadoes. The first round of scattered convection will be relatively short-lived, with the HRRR suggesting it exiting into northern Illinois/Indiana by 02z/8pm. After that, attention will focus further west ahead of an advancing cold front where a squall line will take shape. Models have been struggling with the timing of the late night convection: however, consensus is beginning to point to a slightly earlier solution than the 12z CAMS had initially suggested. Latest HRRR shows a line of storms arriving west of the Illinois River by 04z/10pm...then quickly pushing to the I-70 corridor by 08z/2am. Main threats with these storms will be damaging wind gusts...with the potential for a few tornadoes embedded within the line. Once the overnight line of storms pass, the threat for additional severe weather will come to an end. Windy and much cooler weather will be noted in the wake of the system on Wednesday. Westerly winds will gust to between 25 and 35 mph...while high temperatures only reach the upper 40s and lower 50s. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 318 PM CST Tue Feb 28 2017 500 mb trough axis to shift across central Illinois Wednesday evening with lingering low chance POPs across our far north and east. Broad cyclonic flow remains over our area on Thursday bringing a mix of clouds and sun along with more seasonably cold temperatures. Highs will be mostly in the 40s. High pressure is then forecast to build east into the region through the end of the week. With our area under a northwest flow, temperatures will remain closer to where they should be into Friday. Several weak, fast moving shortwaves will track southeast into the Midwest late Thursday and again late Friday into Friday night bringing low chance POPs mainly to the north. The upper low/trough shifts well off to our east late in the weekend into early next week allowing upper level ridging to build into the Midwest. This will result in a significant warming trend once again over the center of the nation. However, medium range models still showing a decent amount of spread with respect to our next upper wave forecast into the Northern Plains on Monday and then closing off a deep upper low over the Great Lakes Monday night into Tuesday at least according the the latest ECMWF, while the GFS is quite a bit slower with the evolution of the early week trough, just the opposite from what we saw 12 hours ago. Not a great deal of confidence with the forecast as we head into the second half of the weekend with POPs increasing ahead of the approaching shortwave, especially on Sunday and Monday of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1159 AM CST Tue Feb 28 2017 IFR/MVFR ceilings persist across much of central Illinois late this morning...north of an approaching warm front. HRRR has been consistently showing ceilings gradually rising as the day progresses, and latest trends seem to be supporting this. Have raised ceilings to VFR at KSPI at 21z...then further northeast to KBMI and KCMI by 23z. Next big question will be timing of convective initiation later today/tonight. Models are still not in great agreement, but consensus suggests only widely scattered storms late this afternoon into the early evening before a squall line pushes through the area overnight. Based on 4km NAM timing, have added TEMPO groups for thunder starting at 06z at KPIA and ending by 10z at KCMI. Winds will be strong/gusty from the south this afternoon and evening...with occasional gusts to between 20 and 25kt. Once the squall line passes, winds will veer to the W/SW and once again gust to 20-25kt late tonight into Wednesday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Smith AVIATION...Barnes
Hazardous weather outlook, Feb 28, 3:27 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 327 PM CST Tue Feb 28 2017 ILZ027>031-036-037-040-041-047>050-011200- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois, north central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward through the Illinois River Valley between 9pm and midnight...bringing the threat for damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through midnight. ILZ038-042>046-051>057-061-011200- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward across the I-55 corridor between 10pm and 1am...then to the Indiana border between 1am and 3am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 3am. ILZ062-063-066>068-071>073-011200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of east central Illinois, south central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through the evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward to the I-70 corridor between 3am and 6am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight...particularly between 10pm and 6am. Barnes
In the hours before
Local storm report, Feb 28, 3:19 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL ALTONA 41.12N 90.16W
02/28/2017 E0.75 INCH KNOX IL CO-OP OBSERVER
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 4:16 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
416 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL ALTONA 41.12N 90.16W
02/28/2017 U1.25 INCH KNOX IL CO-OP OBSERVER
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 4:41 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
441 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 S GILSON 40.86N 90.20W
02/28/2017 U0.25 INCH KNOX IL TRAINED SPOTTER
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 4:42 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL ALSEY 39.56N 90.43W
02/28/2017 E1.75 INCH SCOTT IL LAW ENFORCEMENT
.
&&
NWS LINCOLN IL
IRIS SYSTEMThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:35 PM CST | Severe Thunderstorm Warning | ILX | Stark | 25 min |
| Feb 28, 3:50 PM CST | Severe Thunderstorm Warning | ILX | Knox | 26 min |
| Feb 28, 4:11 PM CST | Severe Thunderstorm Warning | ILX | Knox | 36 min |
| Feb 28, 4:33 PM CST | Severe Thunderstorm Warning | ILX | Morgan, Scott | 29 min |
| Feb 28, 5:05 PM CST | Tornado Warning | ILX | Marshall, Peoria, Woodford | 25 min |
| Feb 28, 5:28 PM CST | Tornado Warning | ILX | Marshall, Woodford | 32 min |
| Feb 28, 5:32 PM CST | Severe Thunderstorm Warning | ILX | Marshall | 28 min |
| Feb 28, 5:36 PM CST | Tornado Warning | ILX | Christian | 24 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.